Indiana, 2017

Hail in Indiana, August 1 to 2, 2017

August 1 to 2, 2017 · NWS LMK · 3 events in 2 counties and zones

Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was very unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was very unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe. A few instances of 1 inch hail was reported along with isolated reports of downed trees and 55 to 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:13 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 1, 2:13 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
313 PM EDT Tue Aug 1 2017

.Short Term...(This evening through Wednesday night)
Issued at 300 PM EDT Tue Aug 1 2017

A broad mid-level wave is positioned over the Ohio Valley this
afternoon, along with broken cirrus. Fairly widespread cloud cover
today has suppressed temps, with readings currently in the low/mid
80s. Temps should creep up another 1-2 degrees for afternoon highs.

Latest radar imagery shows a couple showers and one storm in the
Madison, Indiana area. Precip coverage this afternoon and evening
will remain quite isolated. Isolated showers and storms will be most
likely along and west of a line from Madison, IN to Bowling Green.
Further east, moisture depth remains limited with a substantial
mid- level dry layer. Surface high pressure still have an
influence, particularly over eastern KY. Surface winds have been
light and chaotic throughout the morning and early afternoon.
There is no real low-level trigger to go along with the weak upper
forcing. Any showers/storms that do develop are unlikely to be
strong and will subside by late this evening. Lows tonight will
range from 65-70 under partly cloudy skies.

On Wednesday, an upper trough swings into the Ohio Valley and will
provide a bit more upper support. There's also a modest response at
850 mb, with winds increasing to 15-20 kts. More substantial
southwest flow will also increase low-level moisture transport, and
scattered showers and thunderstorms are expected during the
afternoon. Some isolated activity could get going prior to 18z. With
dewpoints in the mid/upper 60s, moderate instability should develop.
Deep layer shear will remain weak, however, so strong storms won't
be common. Highs tomorrow will be in the mid 80s.

Precip coverage will likely wane again Wednesday night with the loss
of heating. Lows will likely be in the mid/upper 60s.

&&

.Long Term...(Thursday through Tuesday)
Issued at 305 PM EDT Tue Aug 1 2017

An increase in scattered diurnal convection is expected again
Thursday, with highs in the mid/upper 80s. Central KY/southern IN
will be in the warm sector of an approaching low pressure system,
but even then moisture return will be modest with PWATs near normal
for early August (1.5 inches). Mid and upper level winds will remain
weak, with the primary cyclone still over the Upper Midwest.  We
could see some stronger storms, with heavy rainfall, lightning, and
gusty winds.

But the higher chance for storms, including strong storms, is still
Friday morning into early afternoon with the passage of the cold
front. The strong low pressure system will swing east through the
Great Lakes during this time frame, with the trailing cold front
clearing central KY by Friday evening. Given timing of the cold
front, highs Friday should be limited to the upper 70s/low 80s.

As the upper trough exits, surface ridging will build into the Ohio
Valley Friday night-Saturday. Saturday morning will be cool, with
lows around 55-60 degrees. Saturday looks cool and dry with highs in
the upper 70s/low 80s. Sunday is likely to be mostly dry as well,
with highs recovering into the low/mid 80s. Rain/thunderstorm
chances return late Sunday into early next week with another low
pressure system tracking through the Great Lakes.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Tue Aug 1 2017

Cannot rule out isolated late afternoon storms at SDF/BWG today, but
chances are low enough not to mention in this set of TAFs. Rest of
the period looks should stay VFR, with equally slight chances for
vsby issues at BWG. We have an upper trough moving into the area
Wednesday that should provide spark for scattered storms in the
afternoon, so have a prob30 group at SDF for these.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...EBW
Aviation...RJS
Hazardous weather outlook, Aug 1, 3:43 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
443 PM EDT Tue Aug 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated storms will occur this evening. A few of the strongest
cells may produce brief small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times Wednesday through Friday as
a couple of disturbances move through the region. The highest storm
chances will be Friday as a cold front moves through. Heavy rainfall,
gusty winds, and lightning will be possible with any storm.

Thunderstorms will again be possible Monday as another cold front
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/13

In the hours before

Special weather statement, Aug 1, 3:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT TUE AUG 1 2017

KYZ041-012100-
Fayette-
431 PM EDT TUE AUG 1 2017

...STRONG THUNDERSTORM OVER FAYETTE COUNTY...

At 429 PM EDT, a strong thunderstorm was located over Meadowthorpe
on the northwest side of Lexington.

The storm is nearly stationary.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lexington, Cardinal Hill, Bryan Station, Meadowthorpe, Northland,
Highlands, U K Arboretum, Thoroughbred Acres, and Chevy Chase.

LAT...LON 3796 8453 3797 8456 3810 8463 3813 8462
      3818 8447 3807 8437
TIME...MOT...LOC 2029Z 141DEG 1KT 3807 8452

13

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scott

When
August 1, 3:55 PM EST to 4:00 PM EST
Where
Scott County, 1 mi E of Scottsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
38.680, -85.751

Hail, Clark

When
August 1, 7:43 PM EST to 7:48 PM EST
Where
Clark County, 2 mi SE of Underwood
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.580, -85.754

Dime-sized hail covered the ground.

Hail, Clark

When
August 2, 1:00 AM EST to 1:05 AM EST
Where
Clark County, 1 mi NE of Otisco
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.540, -85.657

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721022, 721023, 721021.